Alert archive / Tennessee / Flash Flood Warnings in 2002

Flash Flood Warning 16, NWS Morristown, TN

March 18, 200210 counties in Tennessee

NWS Morristown, TN issued this flash flood warning at Mar 18, 2002, 6:16 AM EST for 10 counties in Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2002, 6:16 AM EST (11:16 UTC)
Expired
Mar 18, 2002, 10:15 AM EST
In force
4 hr
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Anderson County, TN, Bledsoe County, TN, Loudon County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Morgan County, TN, Rhea County, TN, Roane County, TN, Sequatchie County, TN

The radar

The Knoxville radar (KMRX), 128 km from the middle of the area, began a volume at 11:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 181116
FFWMRX
TNC001-007-105-107-121-123-129-143-145-153-181515-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
615 AM EST MON MAR 18 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLOOD WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE
  BLEDSOE COUNTY IN EAST TENNESSEE
  LOUDON COUNTY IN EAST TENNESSEE
  MCMINN COUNTY IN EAST TENNESSEE
  MEIGS COUNTY IN EAST TENNESSEE
  MONROE COUNTY IN EAST TENNESSEE
  MORGAN COUNTY IN EAST TENNESSEE
  RHEA COUNTY IN EAST TENNESSEE
  ROANE COUNTY IN EAST TENNESSEE
  SEQUATCHIE COUNTY IN EAST TENNESSEE

* UNTIL 1015 AM EST (915 AM CST)

* AT 610 AM EST...LAW ENFORCEMENT REPORTED FLOODING ACROSS NUMEROUS 
ROADWAYS IN THE WARNED AREA. RAINFALL IS EXPECTED TO CONTINUE FOR 
NEXT SEVERAL HOURS...WHICH WILL FURTHER AGGRAVATE FLOODING 
CONDITIONS OVER ALREADY SATURATED GROUNDS. 

* LOCATIONS IN THE WARNING INCLUDE...
  PIKEVILLE...SPRING CITY...KINGSTON...OAK RIDGE...ROCKWOOD...       
  LENOIR CITY...HARRIMAN...WARTBURG...DUNLAP...

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT UP TO AN 
INCH OF RAIN HAS FALLEN OVER THE PAST THREE HOURS OVER THE WARNED 
AREA. UP TO AN ADDITIONAL INCH OF RAIN WILL BE POSSIBLE OVER THE 
NEXT SEVERAL HOURS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE SOME FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...THIS
STORM WILL CAUSE FLOODING OF COUNTRY ROADS...FARMLANDS...AND OTHER
LOW LYING AREAS THAT ARE SUBJECT TO FLOODING. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

DMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 3:13 AM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Mar 18, 3:13 AM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
313 AM EST MON MAR 18 2002

SURFACE/UPPER WAVE MOVING ALONG FRONT WILL MOVE OFF TO THE NORTHEAST
AFTER 12Z...AFTER WHICH HEAVY RAIN WILL TAPER OFF. LIGHTNING
ACTIVITY HAS ENDED SO DID NOT MENTION THUNDER. WILL EXTEND FLASH
FLOOD WATCH UNTIL 10 AM DUE TO ONGOING PROBLEMS...AND RUNOFF WHICH
WILL CONTINUE INTO MID MORNING. AFTER LOW GOES BY FRONT WILL RESUME
ITS POSITION JUST TO OUR EAST AND SOUTH. FORECAST SOUNDINGS SHOW
SOME DRYING IN THE SURFACE TO 800 MB LAYER DURING THE DAY. GOING
WITH 80 PERCENT POPS FOR NOW...BUT WILL LIKELY NEED TO BE LOWERED
FOR THIS AFTERNOON AS ACTIVITY SHOULD BECOME SCATTERED AND LIGHTER.

YET ANOTHER SURFACE LOW MOVES NORTHEAST ALONG THE FRONT TONIGHT FROM
TEXAS INTO ARKANSAS. TOWARDS 12Z FRONT WILL BEGIN TO MOVE NORTH
AGAIN AS A WARM FRONT. BEST LIFT AND CONVERGENCE WILL BE ACROSS
ARKANSAS AND KENTUCKY WITH ONLY WEAK FORCING IN EAST
TENNESSEE/SOUTHERN APPALACHIANS. WILL KEEP POPS IN THE CHANCE
CATEGORY AND TAPER FROM HIGHEST IN NORTHEAST TO LOWEST SOUTH
VALLEY/SOUTHERN MOUNTAINS.

FRONT WILL CONTINUE MOVING NORTH ON TUESDAY. DYNAMICS RATHER WEAK IN
THE WARM MUGGY AIRMASS. WILL KEEP POPS LOW. COLD FRONT WILL APPROACH
FROM THE NORTHWEST BY TUESDAY NIGHT SO LEFT LIKELY POPS AS IS.

NGM MOS TEMPS TOO WARM...PREFER AVN TEMPS THROUGH THE PERIOD.

CHA   68  57  71  54 /  80  30  20  70
TYS   65  54  69  52 /  80  40  30  70
TRI   63  50  67  50 /  80  50  40  70
OQT   65  54  69  52 /  80  40  30  70

.MRX...
NC...FLASH FLOOD WATCH FOR THIS MORNING FOR ZONES NCZ060>061.

TN...FLASH FLOOD WATCH FOR THIS MORNING FOR ZONES TNZ012>018...
TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102.

VA...FLASH FLOOD WATCH FOR THIS MORNING FOR ZONES VAZ001>002...
VAZ005>006...VAZ008.

AUSTIN

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 4:54 AM ESTFlash Flood WarningMRXBlount, Cocke, Jefferson, Knox, Sevier4 hr
Mar 18, 6:52 AM ESTFlash Flood WarningMRXGrainger, Greene, Hamblen, Hawkins, Washington3 hr

Nearby

Flash Flood Warnings in Tennessee, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.